Red warm nose or cold nose and allergies- what is going on?
I am new here and am wondering if someone could help me figure out what is going on with my nose. For the past month or so, my nose has been turning red from time to time. I am noticing it more now that the weather is getting cooler. If I go outside for a walk in the cool evening, my nose will turn red and very warm when I get inside in the warmer temperature. The cooler the weather outside, the more flushed my nose gets.
But... when I am in a controlled environment- my nose is freezing to the touch. My hands and feet also get very cold and sometimes the only way to warming them up is by a warm bath or running hands under warm water. My hands/feet/nose do not look blue or very white from being cold, but they definitely are hard to warm up. I have never been diagnosed with Raynaud’s but I do have fibromyalgia.
I am confused... I also have bad allergies and just recently went to the doctor for a very stuffy and painful nose. My doctor said that my turbinates in my nose are swollen (probably from allergies) and explained that my nose will flush when I come in from the outside due to vasomotor rhinitis from the change of temperature. He prescribed me 10 days of steroids to help with the inflammartion. I was thinking that I had rosacea because this has never happened to me before. The red nose flushing from vasomotor rhinitis makes sense but what is with the cold nose the other times? I also have nose tingling that comes and goes.
Also, my nose is not red when it is cold. In fact, it looks pale like the rest of my face. I also want to add that I have demographic urticaria (when I scratch my skin bright red lines appear). I also have hot chest flushing which comes and goes. My doctor said that it is another form of urticaria but she did not specify.
I am so confused here—can anyone help me? My nose is so fickle and is either very warm or very cold for the most part.
You state: “If I go outside for a walk in the cool evening, my nose will turn red.” But then state: “Also, my nose is not red when it is cold.”
These statements seem to be contradictory.
What you describe suggests an exaggerated body response with which we are all familiar: Dilatation of the blood vessels of the nose when we come in out of the cold. However, it also meets the description of Raynaud’s phenomenon in Goldman’s Textbook of Medicine and this is consistent with your statement that your “hands and feet also get very cold” and also with your experience of urticaria.
More from Goldman's Textbook: The signs of Raynaud's phenomenon may include pallor, cyanosis, and rubor. The triphasic color response occurs in 4 to 65% of patients. Exposure to the cold is the typical precipitating factor, but emotional lability may also cause or exacerbate attacks in some patients. Vasospastic attacks usually occur only in the fingers, but vasospasm can occur in the toes, nose, ears, lips, and other body parts.
And from the treatment section of that same textbook may also be of interest to you and your doctors:
In patients with mild vasospastic attacks, reassurance about the benign nature of the disease and instructions on how to prevent attacks are often all that is needed. Patients should limit their exposure to the cold and should dress warmly and protect not only the extremities but also the entire body. Mittens are better than gloves for keeping the hands warm. Patients need to be especially careful when they handle cold objects. Hand- and foot-warming devices (battery operated or chemical) may be helpful. Smoking should be avoided because nicotine causes intense vasoconstriction. β-Blocking agents may exaggerate the symptoms of Raynaud's phenomenon. Conditioning techniques and biofeedback are sometimes helpful in controlling vasospastic episodes.
The dihydropyridine calcium-channel blockers are the most effective pharmacotherapeutic agents for Raynaud's phenomenon. Patients who have infrequent attacks may benefit from a short-acting calcium-channel blocker such as nifedipine 10 to 20 mg, given 30 minutes to 1 hour before cold exposure. When vasospasm occurs more frequently, the extended-release preparations of nifedipine (30 to 120 mg/day) or amlodipine (2.5 to 10 mg/day) should be used. α1-Adrenergic receptor antagonists such as prazosin (1 to 10 mg twice daily) or terazosin (2 to 20 mg/day) are also highly effective in decreasing the severity, frequency, and duration of vasospastic attacks. Nitroglycerin or its analogues can be used topically (0.1 to 0.8 mg/hour), whereas prostacyclin can be given intravenously (0.5 ng/kg/minute for 6 hours/day for 21 days). Dual endothelin receptor blockade (e.g., bosentan 62.5 to 125 mg twice daily) has been beneficial in randomized trials. Angiotensin-converting enzyme inhibitors, angiotensin receptor blockers, phosphodiesterase-5 inhibitors, niacin, and papaverine are not of proven benefit. Several reports have suggested a beneficial effect from selective serotonin reuptake inhibitors such as fluoxetine (20 to 40 mg/day). Small case series suggest that cilostazol (100 mg twice daily, 30 minutes before breakfast and 30 minutes before dinner) may improve ulcer healing in patients with secondary Raynaud's phenomenon. l-Arginine (2 to 8 g/day) and sildenafil (50 mg twice daily) have been used with variable success.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.